[Skip to Content]
[Skip to Content Landing]
Article
August 1979

Photosensitivity Reaction to DibucaineCase Report and Experimental Induction

Author Affiliations

From the Department of Dermatology, Faculty of Medicine, Kyoto University, Kyoto, Japan.

Arch Dermatol. 1979;115(8):986-987. doi:10.1001/archderm.1979.04010080050025
Abstract

In a 13-year-old girl, photoallergic dermatitis was caused by dibucaine hydrochloride, which was used as a local anesthetic in the treatment of her dental caries. The action spectrum for the photosensitivity reaction was in the long-wave ultraviolet (UVA) range. Spectrophotometrically, dibucaine absorbed UVA up to 380 nm, and in the vitro irradiated chemical showed an altered absorption spectrum. The agent is fluorescent under UVA light. The allergic photocontact sensitization could be experimentally induced in guinea pigs. The chemical properties and high sensitization rate of experimental induction suggested that dibucaine may be a potent photosensitizing chemical. Dibucaine should be included in routine photopatch test materials.

(Arch Dermatol 115:986-987, 1979)

×